Tom Petty, Prince, Scott Weiland, Philip Seymour Hoffman, and Whitney Houston are just a few in a large list of celebrities who died in the last decade with drugs or alcohol as contributing factors. Many people, both stars and laypeople alike, die from overdose. Here’s how to recognize a drug overdose.
Overdoses happen for many reasons. Whether it is legal medication or illegal drugs, the danger is real. Signs can vary per drug and per person, but here are some of the common elements:
- Extremely dilated or pinprick pupils
- Difficulty breathing and/or making gurgling sounds from a blocked airway
- Unsteady walking
- Chest pain
- Blue lips or fingers
- High body temperature
- Convulsions and seizures
- Agitation, violent behavior, and paranoia
- Unresponsiveness or unconsciousness
- And of course the biggie: death
What To Do?
If you or someone you know might have overdosed, don’t take any chances. Call 9-1-1 immediately. Carefully watch the person’s heart rate, but be careful because an overdose can cause violent behavior. Try to get a response from the person, keeping them alert as possible until help can arrive. Do not allow the person to take any more of the substance, and gather as much information about what they took as possible.
Difficulty breathing is a common problem, so if this is occurring, turn them on their side. You may need to perform CPR or be directed in other medical procedures by 9-1-1 operators. Don’t try to argue with the person, just stay calm and do your best to keep them calm until help arrives.
Of course avoiding an overdose is the best plan. Detox and addiction recovery centers can help a person before it’s too late. If you or a loved one have the risk factors that may make an overdose possible, get help before it’s too late. If you’re in Florida, call us now at (855) 441-2449.